Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 10, 2003, 2:16 AM CDT for Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 2:16 AM CDT (07:16 UTC)
- Expired
- May 10, 2003, 2:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Washington County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
284
WUUS53 KTOP 100716
SVRTOP
KSC201-100745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
216 AM CDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 245 AM CDT
* AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF HOLLENBURG...OR ABOUT 27
MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED...
HOLLENBURG
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9680 3993 9681 3982 9717 3996 9727
4000 9718
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 PM CDT, 10 hours 56 minutes earlier.
Area forecast discussion, May 9, 3:20 PM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 320 PM CDT FRI MAY 9 2003 MAIN FORECAST CONCERN DEALS WITH CHANCE FOR CONVECTION THROUGH SATURDAY. MODELS ARE IN GOOD AGREEMENT THROUGH THE NEXT 48 HOURS. AN OLD BOUNDARY WAS LOCATED ACROSS THE SOUTH EAST CORNER OF KS AND WAS STARTING TO SLOWLY MOVE BACK TO THE NORTH AS A SURFACE LOW DEEPENS OVER NORTHWEST NM. AS THE LLV JET INCREASES...THIS BOUNDARY SHOULD PROVIDE THE FOCUS FOR THUNDERSTORMS DEVELOPMENT THIS EVENING. THE BETTER INSTABILITY LOOKS TO STAY TO THE SOUTH AND EAST BUT CAPES ARE PROGGED TO BE AROUND 2000 J/KG OVER PARTS OF EAST CENTRAL KS. STORMS ARE EXPECTED TO BE ELEVATED FOR THE MOST PART INDICATING LARGE HAIL AS THE PRIMARY THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT IF A STORM IS ABLE TO FORM ALONG THE BOUNDARY BEFORE SUNSET. AS THE SURFACE LOW MOVES ACROSS OK AND INTO CENTRAL KS...PRECIP SHOULD SPREAD ACROSS NORTHEAST AND NORTH CENTRAL SECTIONS GENERALLY AFTER MIDNIGHT. HELD ONTO CHANCE POPS FOR THE WHOLE FORECAST AREA ON SATURDAY FOR COORDINATIONS PURPOSES. HOWEVER THINK THE DRY SLOT WILL WORK ITS WAY INTO EAST CENTRAL AND PARTS OF NORTHEAST KS...ESPECIALLY DURING THE AFTERNOON. THE BETTER CHANCES FOR PRECIP SAT AFTERNOON WILL BE ALONG THE NEB STATE LINE AS THE LOW MOVES TO THE NORTHEAST. CONSIDERED INSERTING A SLIGHT CHANCE FOR SHOWERS SAT EVENING NEAR THE NEB AND MO STATE LINES BUT ANY SHOWERS THAT ARE LEFT SHOULD MOVE OUT QUICKLY IN THE EVENING. SURFACE RIDGE BUILDS INTO THE REGION SATURDAY NIGHT AND SUNDAY AND COOLER TEMPS FROM PREVIOUS FORECAST LOOK GOOD. DO NOT HAVE A LOT OF CONFIDENCE IN THE MODELS FOR THE REST OF THE FORECAST. THE GFS AND ECMWF ARE AT ODDS WITH THE SYNOPTIC PATTERN AND ITS EVOLUTION THROUGH NEXT WEEK. HAVE FOLLOWED THE LEAD OF HPC AND LEANED TOWARDS THE ECMWF BUT WITH UNCERTAINTY DID NOT MAKE ANY DRASTIC CHANGES TO PREVIOUS FORECAST. .TOP...NONE. WOLTERS
Hazardous weather outlook, May 9, 4:02 PM CDT, 10 hours 14 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST KANSAS AND MAY SPREAD INTO EAST CENTRAL KANSAS BETWEEN 7 AND 9 PM. THE AREAS MOST AT RISK FOR SEVERE WEATHER ARE SOUTH AND EAST OF A LINE FROM HERINGTON TO HOLTON. LARGE HAIL IS THE MAIN SEVERE WEATHER CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING ACROSS EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
In the hours before
Local storm report, May 9, 8:46 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0838 PM 1 E GARNETT AT ARPT KS .75 INCH HAIL
05/09/03 ANDERSON TRAINED SPOTTER
REPORTED PENNEY SIZE HAILLocal storm report, May 9, 9:09 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM 3 SE LE ROY KS 1 INCH HAIL
05/09/03 COFFEY TRAINED SPOTTER
REPORTED QUARTER SIZE
HAILSpecial weather statement, May 9, 11:03 PM CDT, 3 hours 13 minutes before
KSZ054>056-058-100430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1103 PM CDT FRI MAY 9 2003 TORNADO WATCH #327 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... OSAGE LYON FRANKLIN COFFEY SOME CITIES NO LONGER IN TORNADO WATCH #327... EMPORIA OTTAWA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 48 min |
| May 10, 2:10 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 50 min |
| May 10, 2:32 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 43 min |
| May 10, 2:45 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 45 min |
| May 10, 2:59 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 46 min |
| May 10, 3:04 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
| May 10, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 28 min |
| May 10, 3:37 AM CDT | Tornado Warning | TOP | Coffey, Lyon | 53 min |
| May 10, 3:58 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 47 min |
| May 10, 4:29 AM CDT | Tornado Warning | TOP | Anderson, Coffey, Franklin | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.